Once again, we must turn to sources outside the U.S. to get an honest perspective on the Gardasil HPV vaccine controversy. One doctor who formerly worked for the vaccine manufacturer Merck predicted that Gardasil would become “the greatest medical scandal of all time.”
You won’t read any of this in the U.S. corporate-sponsored “mainstream” media, however. The only view allowed is that there is no controversy regarding the HPV vaccine, and any journalist that dares to question this view will be viciously attacked and probably lose their career.
A recently published article in the Indian Journal of Medical Ethics highlights the medical ethics that were violated in bringing this vaccine to market. As a result, many young people today are being permanently disabled or even dying from the adverse reactions to this vaccine.
Lessons learned in Japan from adverse reactions to the HPV vaccine: a medical ethics perspective
The human papillomavirus (HPV) vaccine has been linked to a number of serious adverse reactions. The range of symptoms is diverse and they develop in a multi-layered manner over an extended period of time.
The argument for the safety and effectiveness of the HPV vaccine overlooks the following flaws: (i) no consideration is given to the genetic basis of autoimmune diseases, and arguments that do not take this into account cannot assure the safety of the vaccine; (ii) the immune evasion mechanisms of HPV, which require the HPV vaccine to maintain an extraordinarily high antibody level for a long period of time for it to be effective, are disregarded; and (iii) the limitations of effectiveness of the vaccine.
We also discuss various issues that came up in the course of developing, promoting and distributing the vaccine, as well as the pitfalls encountered in monitoring adverse events and epidemiological verification.
In this paper, we review the adverse reactions following human papillomavirus (HPV) vaccination in Japan, and the measures were taken by the Ministry of Health, Labour and Welfare (MHLW) (1) to withdraw active recommendation of the vaccine. These measures triggered domestic and international controversy. We also discuss various problems that occurred while developing, promoting and distributing the vaccine; the pitfalls encountered in monitoring adverse events and epidemiological verification; and the influence of big pharma on healthcare policy and research.
- Overview of the HPV vaccine issue in Japan
HPV vaccines were approved later in Japan than in the western countries (October 2009 for Cervarix, and July 2011 for Gardasil). The vaccination rate was initially low. However, after a campaign for the promotion of the vaccine, which led to government subsidization of the cost of the vaccine in November 2010, the vaccination rate increased exponentially. This was followed by an unexpected increase in reports of adverse events (AEs). Importantly, these vaccines gave rise to a large number of serious AEs. Table 1 shows the number of reports of serious AEs/adverse drug reactions (ADRs), defined according to the ICH E2A guidelines (2), submitted with respect to HPV vaccines by vaccine manufacturers and medical professionals at the end of February 2016 (3). These numbers far exceed those for other vaccines, even if one allows for the probability that vigilance would be higher for a newly introduced vaccine than an older, time-tested one (4, 5) (Fig. 1). As these data have been compiled from voluntary reports, the actual incidence of AEs may well be far higher (6, 7).
|Table 1: Reports of serious AEs/ADRs of HPV vaccines in Japan (3)|
|Vaccines||Total dose*||Total number of inoculated persons*||Serious AE/ADR reports|
|From MAH||From medical institutes|
|*Estimated from sales data|
Note: AE: adverse event; ADR: adverse drug reaction; MAH: marketing
Observation period: December 2009–February 2016 (Cervarix),August
Other key features of the ADRs reported with HPV vaccines are the diversity of the symptoms and their development in a multi-layered manner over an extended period of time. The ADRs include complex, multi-system symptoms, such as seizures; disturbance of consciousness; systemic pain, including headache, myalgia, arthralgia, back pain and other pain; motor dysfunction, such as paralysis, muscular weakness, exhaustion and involuntary movements; numbness and sensory disturbances; autonomic symptoms, including dizziness, hypotension, tachycardia, nausea, vomiting and diarrhoea; respiratory dysfunction, including dyspnoea and asthma; endocrine disorders, such as menstrual disorder and hypermenorrhoea; hypersensitivity to light and sound; psychological symptoms, such as anxiety, frustration, hallucinations and overeating; higher brain dysfunction and cognitive impairments, including memory impairment, disorientation and loss of concentration; and sleep disorders, including hypersomnia and sudden sleep attacks.
In some cases, these symptoms impair learning and result in extreme fatigue and decreased motivation, having a negative impact on everyday life.